Georgia, 2009Damaging Wind in Georgia, July 17, 2009
July 17, 2009 · NWS FFC · 1 event in 1 county or zone
, deepening southward from a parent upper low in the Great Lakes region. This helped push an equally unusually strong cold front for mid-July southward through Georgia late on the 17th and into the 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually deep upper trough was noted across the eastern U.S., deepening southward from a parent upper low in the Great Lakes region. This helped push an equally unusually strong cold front for mid-July southward through Georgia late on the 17th and into the 18th. Scattered thunderstorms developed ahead of the front. While none of the storms reached severe limits, a few became strong. One blew a tree down onto a vehicle in Atlanta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 17, 2:53 PM EST, 7 minutes earlier.
Area forecast discussion, Jul 17, 2:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT FRI JUL 17 2009
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
LATEST ANALYSIS PUTS COLD FRONT NEAR A TRI TO CHA TO HSV LINE AT
18Z...WITH MODELS CONTINUING TO SHOW BOUNDARY NEARING AN ATL-AHN
LINE BY 00Z. SHOWERS AND THUNDERSTORMS SLOW TO DEVELOP OVER THE
CWA THIS AFTERNOON...BUT WILL CONTINUE PREVIOUS FORECAST TREND
WITH CHANCE TO GOOD CHANCE POPS OVER MUCH OF THE AREA THIS
EVENING AS THE FRONT PUSHES THROUGH. SPC PUTTING MUCH OF THE
COUNTY WARNING AREA IN SLIGHT RISK OF SEVERE STORMS THIS
AFTERNOON/EVENING WITH DAMAGING WINDS BEING THE MAIN THREAT. WITH
MODEL CAPES IN THE 1500 TO 2500 RANGE...ESPECIALLY OVER CENTRAL
GEORGIA...SUSPECT THAT WE COULD SEE AT LEAST A FEW STRONG STORMS.
HOWEVER...WITH PRECIPITABLE WATER NEAR 2 INCHES...HEAVY RAIN IS ALSO
POSSIBLE. BOUNDARY PROGGD NEAR A CSG TO MCN LINE BY MIDNIGHT...WITH
DEEPER MOISTURE PUSHING INTO SOUTH GEORGIA...SO WILL DROP POPS FOR
MUCH OF OUR AREA BY THAT TIME. MODELS SHOW FRONT PUSHING INTO
SOUTH GEORGIA BY EARLY SATURDAY...THEN MEANDERING SOMEWHERE NEAR
THE GA- L BORDER FOR THE REST OF THE WEEKEND. COOLER AIR BEGINS
TO SPREAD INTO THE STATE BEHIND THE FRONT TONIGHT WITH TEMPERATURES
IN THE 60S ACROSS MUCH OF AREA BY SATURDAY MORNING. COOLER AIRMASS
SETTLES IN OVER NORTH AND CENTRAL GEORGIA FOR THE REST OF THE
WEEKEND WITH HIGHS SATURDAY AND SUNDAY RUNNING SOME 5 TO 8
DEGREES BELOW NORMAL...AND LOWS SATURDAY NIGHT AND SUNDAY NIGHT
FLIRTING WITH RECORDS IN SOME AREA.
.CLIMATE...
RECORD LOW TEMPERATURES AT SELECTED SITES...
JUL 19 JUL 20
ATLANTA HARTSFIELD-JACKSON INTL AIRPORT...ATL..63(1967) 61(1946)
ATHENS/BEN EPPS AIRPORT...................AHN..62(1925) 61(1910)
MIDDLE GEORGIA REGIONAL AIRPORT...........MCN..61(1967) 62(1987)
COLUMBUS METROPOLITAN AIRPORT.............CSG..66(1987) 64(1946)
.LONG TERM /MONDAY THROUGH FRIDAY/...
EXTENDED PROGS SHOW OLD BOUNDARY MEANDERING NEAR THE GEORGIA COAST
INTO TUESDAY...WHICH SHOULD KEEP BETTER CHANCES FOR PRECIP SOUTH
OF OUR AREA. HOWEVER...MODELS SHOW BOUNDARY DRIFTING A TAD BACK TO
THE NORTH WEDNESDAY/THURSDAY TIME FRAME WHICH MAY INCREASE OUR
PRECIP CHANCES A BIT ESPECIALLY ACROSS CENTRAL GEORGIA. BELOW
NORMAL TEMPS LOOK TO CONTINUE INTO TUESDAY...WITH A RETURN TO MORE
NORMAL LEVELS THE REST OF THE FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 65 87 60 86 63 / 30 0 5 5 10
ATLANTA 65 84 63 84 63 / 30 0 5 5 10
BLAIRSVILLE 58 77 55 78 58 / 20 0 10 5 10
CARTERSVILLE 60 83 57 84 58 / 30 0 5 5 10
COLUMBUS 68 88 64 87 66 / 40 0 5 5 5
GAINESVILLE 64 83 61 83 63 / 30 0 10 5 10
MACON 69 91 63 90 63 / 50 5 5 5 10
ROME 62 85 58 84 59 / 20 0 5 5 10
PEACHTREE CITY 61 84 58 84 58 / 30 0 5 5 10
VIDALIA 72 90 66 90 65 / 50 20 10 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
49Hazardous weather outlook, Jul 17, 5:04 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 AM EDT FRI JUL 17 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
604 AM EDT FRI JUL 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED MAINLY THIS AFTERNOON
AND EVENING.
.SYNOPSIS...
A COLD FRONT IN THE OHIO VALLEY WILL CONTINUE TO MOVE SOUTHWARD
TODAY...PUSHING THROUGH NORTH AND CENTRAL GEORGIA SATURDAY
MORNING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAIN. SOME STORMS MAY ALSO
PRODUCE STRONG...GUSTY WINDS.
.DISCUSSION...
THE ATMOSPHERE OVER NORTH AND CENTRAL GEORGIA WILL CONTINUE TO
DESTABILIZE TODAY. BY THIS AFTERNOON CAPE WILL RISE INTO THE 2000
TO 3000 RANGE. WEAK DISTURBANCES IN THE UPPER LEVEL FLOW WILL
COMBINE WITH THE APPROACHING COLD FRONT TO PROVIDE ADDED FORCING
FOR ENHANCED THUNDERSTORM DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 17, 12:57 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
157 PM EDT FRI JUL 17 2009
GAZ104>106-171845-
157 PM EDT FRI JUL 17 2009
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CRISP...SUMTER AND
DOOLY COUNTIES UNTIL 245 PM EDT...
AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS WITH HEAVY RAIN IN AN AREA BETWEEN
CORDELE...COBB AND VIENNA. THE STORMS WERE MOVING EAST AT 20 MPH.
THESE STORMS HAVE THE POTENTIAL TO FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN AS THEY MOVE ACROSS CRISP...SUMTER AND
DOOLY COUNTIES THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE GEORGIA VETERANS MEMORIAL STATE PARK...
DRAYTON...LAMAR...HUNTINGTON...COBB...LESLIE...DESOTO...RAINES
...WENONA...CORDELE...RICHWOOD...VIENNA...EAST CRISP...TREMONT AND
HATLEY.
HEAVY DOWNPOURS WILL CAUSE FROM 1 TO 2 INCHES OF RAIN THROUGH 245 PM
EDT IN THE AREA BETWEEN CORDELE...COBB AND VIENNA. DRIVERS SHOULD
USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES AND CAUSE
PONDING OF WATER ON ROADWAYS. THIS INCLUDES INTERSTATE 75 BETWEEN
CORDELE AND VIENNA. TEMPORARY STREET FLOODING OF LOW LYING OR POOR
DRAINING AREAS MAY ALSO OCCUR.
Special weather statement, Jul 17, 1:54 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EDT FRI JUL 17 2009
GAZ106-108-171930-
254 PM EDT FRI JUL 17 2009
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CRISP AND WILCOX
COUNTIES UNTIL 330 PM EDT...
AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH HEAVY RAIN IN AN AREA BETWEEN CORDELE AND
ROCHELLE. THE STORMS WERE MOVING EAST AT 25 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN AS THEY MOVE ACROSS CRISP AND WILCOX
COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE EAST CRISP...WENONA...ARABI...TREMONT...HATLEY
...DOUBLE RUN...SEVILLE...PITTS...OWENSBORO...ROCHELLE...ANTIOCH
CHURCH AND ABBEVILLE.
HEAVY DOWNPOURS WILL CAUSE AROUND ONE INCH OF RAIN THROUGH 330 PM
EDT IN THE AREA BETWEEN CORDELE AND ROCHELLE. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES AND CAUSE
PONDING OF WATER ON ROADWAYS. TEMPORARY STREET FLOODING OF LOW
LYING OR POOR DRAINING AREAS MAY ALSO OCCUR.
Thunderstorm Wind, Fulton
- When
- July 17, 3:00 PM EST
- Where
- Fulton County, 1.25 mi NE of Lakewood Hgts
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.693, -84.354
The Fulton County Emergency Management Director reported that a tree was blown down onto a car along Constitution Avenue, approximately two miles southeast of downtown Atlanta, near the DeKalb county line. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, July 17, 2009$1.0 million · EF1 · 32 events
- Hail and Damaging Winds in Texas, July 17, 2009$5.9 million · 1.75 in hail · 10 events
- Hail in Nebraska, July 17, 2009$308,000 · 2.75 in hail · 41 events
- Hail and Damaging Wind in Kansas, July 17, 2009$351,000 · 3 in hail · 21 events
- Hail and Damaging Winds in North Carolina, July 17, 2009$70,000 · 1 in hail · 24 events
- Hail and Damaging Winds in Virginia, July 17, 20091 injured · $27,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in New Mexico, July 17, 2009$61,000 · 1.75 in hail · 22 events
- Hail and Damaging Wind in Colorado, July 17, 2009$63,000 · 2.75 in hail · 17 events
- Dust Storm and Damaging Wind in Arizona, July 17, 2009$120,000 · 60 kt wind · 3 events
- Flash Flooding and Damaging Winds in Texas, July 17 to 18, 2009$66,000 · 57 kt wind · 7 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2009$50,000 · 1 in hail · 8 events
- Dust Storm and Damaging Winds in Arizona, July 17, 2009$51,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190092.